New Mexico, 2015

Drought in New Mexico, March 1 to 31, 2015

March 1 to 31, 2015 · NWS ABQ · 16 events in 16 counties and zones

Above normal precipitation was the rule for much of central and southern New Mexico during March 2015. Unfortunately, the northeast plains and Four Corners region fared much worse as the majority of wetting precipitation events largely missed these areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Above normal precipitation was the rule for much of central and southern New Mexico during March 2015. Unfortunately, the northeast plains and Four Corners region fared much worse as the majority of wetting precipitation events largely missed these areas. Around 19 percent of the state was classified in severe or worse drought, generally focused along and west of the Continental Divide in west-central and northwest New Mexico, as well as across the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 11:01 PM MST, 59 minutes earlier.

Area forecast discussion, Feb 28, 11:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1101 PM MST SAT FEB 28 2015

.AVIATION...
06Z TAF CYCLE
A RELATIVELY MOIST AND SOMEWHAT UNSTABLE SWLY FLOW ALOFT WILL
CONTINUE TONIGHT AHEAD OF CLOSED UPPER LEVEL LOW DROPPING SWD
THROUGH CENTRAL CALIFORNIA. AS A MID-LEVEL WARM FRONT LIFTS
NORTHWARD THROUGH THE NW QUARTER OF NM LATE TONIGHT...SCT MVFR TO
IFR CONDITIONS WILL INCREASE TO WDSPRD AFTER 09Z WHILE ISOLATED OR
BRIEF LOCALIZED LIFR CONDITIONS WILL DEVELOP IN PERIODS OF MOD-
HEAVY SNOW. PUT IFR CONDITIONS AT TAF SITES WITH MODERATE
CONFIDENCE AS SOUTHWEST WINDS JUST OFF THE DECK AND SCT-BKN MID
CLOUDS WILL MAKE FOG FORMATION SOMEWHAT OF A CHALLENGE AT KABQ AND
KSAF.

33

&&

.PREV DISCUSSION...927 PM MST SAT FEB 28 2015...
.UPDATE...
WITH TEMPERATURES HOLDING STEADY IN THE EAST AND DEWPOINTS ON THE RISE
WE ARE STARTING TO SEE FREEZING FOG FORMING. LAS VEGAS IS ALREADY
DOWN TO 1/4 MILE. WILL ADD AREAS OF FREEZING FOG IN FOR THE REST OF
THE NIGHT ACROSS THE EASTERN HALF OF THE CWA. IF IT BECOMES DENSE
IN SEVERAL AREAS WILL CONSIDER A FREEZING FOG ADVISORY. NO OTHER
CHANGES TO THE FORECAST. CHJ

&&

.PREV DISCUSSION...325 PM MST SAT FEB 28 2015...
.SYNOPSIS...
TEMPERATURES WILL MODERATE TONIGHT...SUNDAY AND INTO MONDAY AREA
WIDE...WHILE ACCUMULATING SNOWFALL FAVORS THE NORTHWEST AND NORTH
CENTRAL. SNOW LEVELS WILL RISE SUNDAY AND MONDAY...BEFORE COLDER AIR
MOVES IN MONDAY NIGHT AND TUESDAY...WITH SNOW LEVELS FALLING. A
BITTER COLD AIRMASS WILL ARRIVE BY WEDNESDAY...BEFORE A DRIER PERIOD
IS EXPECTED. HIGH TEMPERATURES WILL REMAIN BELOW AVERAGE THROUGH THE
END OF THE WEEK.

&&

.DISCUSSION...

TRANSITION UNDERWAY OF UPPER LOW/TROUGH SINKING SOUTHWARD FROM THE
GREAT BASIN AND INTO SOCAL AND ARIZONA THROUGH SUNDAY/MONDAY. WARM
ADVECTION TO SPREAD RAPIDLY INTO SOUTHWEST AND WEST CENTRAL NM
TONIGHT AND MORE EXTENSIVELY SUNDAY...OVER THE ENTIRE STATE. SOME
OVERNIGHT LOWS TONIGHT MAY ACTUALLY BE A LITTLE WARMER THAN TODAY/S
HIGHS. WITH THE INCREASING DEW POINTS...EXISTING SNOW AND SNOW
MELT...THERE COULD BE AT LEAST PATCHY FOG OVER CENTRAL AND WRN NM
LATER TONIGHT. NOT MUCH CONFIDENCE THERE WILL BE ANY PRECIPITATION
IN THE ERN PLAINS OVERNIGHT BUT A MIX OF PRECIPITATION TYPES
POSSIBLE IN THE FAR ERN PORTIONS...ALTHOUGH THERE DOES APPEAR TO BE
SOME EROSION OF LOW CLOUDS OCCURRING IN EDDY AND SOUTHERN CHAVES
COUNTIES THIS AFTERNOON. MODELS CONTINUE TO PAINT AT LEAST SOME
SNOWFALL...ALTHOUGH NOT BIG AMOUNTS OVER THE CONTDVD OF WEST CENTRAL
AND NORTHWEST NM TONIGHT WITH RADAR ECHOES PERSISTING OVER THE
REGION THIS AFTERNOON. THEREFORE WILL CONTINUE THE WINTER HIGHLIGHTS
AS POSTED EARLIER FOR NOW.

COLDER AIR TO CLIP THE NORTHEAST SUNDAY PER THE GFS BUT THE ECMWF
BRINGS MORE WIDESPREAD AND COLDER AIR TO THE EAST. SOME BIG
DIFFERENCES IN GUIDANCE HIGHS IN THE NORTHEAST...AND AS WARMER AIR
MOVES OVER THE COLDER LAYER. GFS INDICATES ANY COLD AIR WILL RAPIDLY
RETREAT BY MONDAY...SO HIGHS IN THE EAST...AS WELL AS MANY OTHER
LOCALES DUE TO RECENT SNOWFALL...A COMPROMISE. ALL IN ALL...STUCK
CLOSER TO THE GFS THAN ECMWF.

IN ADDITION...OVERALL QPF IS NOW LOWER THAN WHAT WAS PREVIOUSLY
FORECAST FOR MONDAY NIGHT AND TUESDAY...WHICH TENDED TO LOWER
SNOWFALL AMOUNTS FOR WESTERN HIGH TERRAIN AREAS.  COLDER AIR MOVING
IN FROM THE WEST/NORTHWEST MONDAY NIGHT SO WENT WITH THE COLDER
GUIDANCE FOR MIN TEMPS ESPECIALLY OVER THE WEST AND NORTH CENTRAL.
MUCH COLDER AIR COULD PENETRATE THE NORTHEAST TUESDAY COURTESY OF A
FASTER MOVING COLD FRONT BEFORE SETTLING IN AREAWIDE WEDNESDAY. GFS
INDICATES ANOTHER CLIPPER SYSTEM THURSDAY...SO ADDED DIME SIZE POPS
TO NORTHERN MT HIGH TERRAIN. THE ECMWF ATTEMPTS TO GENERATE
PRECIPITATION ACROSS SRN NM DUE TO THE UPPER LOW PASSING EASTWARD TO
OUR SOUTH...BUT NOT GOING THERE AT THIS TIME.

&&

.FIRE WEATHER...

A PROLONGED UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MIDDLE OF
NEXT WEEK AS ADDITIONAL DISTURBANCES APPROACH AND PASS OVER PORTIONS
OF NEW MEXICO...HOWEVER NO CRITICAL FIRE WEATHER CONDITIONS ARE
FORESEEN THROUGH THIS TIME FRAME. THIS WILL KEEP TEMPERATURES BELOW
NORMAL INTO SUNDAY...CREEPING CLOSER TOWARD AVERAGE ON MONDAY BEFORE
DROPPING WELL BELOW AGAIN TUESDAY INTO WEDNESDAY. THE OVERALL COOLER
TEMPERATURE TREND AND RECENT SATURATED SOILS AND SNOW PACK WILL KEEP
RH ELEVATED.

BREEZY CONDITIONS WILL DEVELOP OVER THE WEST CENTRAL HIGHLANDS ON
SUNDAY...WITH A MORE WIDESPREAD MAJORITY OF THE FORECAST AREA
OBSERVING AN INCREASE IN SPEEDS BY MONDAY AND TUESDAY. THE FLOW WILL
ALSO BE TURNING FROM A SOUTHERLY TO SOUTHWESTERLY AND EVENTUALLY
WESTERLY DIRECTION DAY BY DAY. VENTILATION RATES WILL BE POOR IN THE
NORTHERN AND EASTERN TIERS OF NM SUNDAY...REMAINING POOR IN THE EAST
ON MONDAY. OTHERWISE THE MIXING HEIGHTS AND TRANSPORT WINDS ALOFT
WILL BE SUFFICIENTLY HIGH TO KEEP THINGS MIXED AND DISPERSED THROUGH
TUESDAY.

ELEVATED PRECIPITATION CHANCES WILL ALSO PERSIST THROUGH THE MIDDLE
OF NEXT WEEK...MOSTLY IN THE NORTHWESTERN THIRD OF NM THROUGH
MONDAY...SPREADING MORE INTO CENTRAL AREAS BY MONDAY
NIGHT...TUESDAY...AND WEDNESDAY. THE NORTHERN MOUNTAINS WILL REMAIN
FAVORED FOR LARGE SNOWFALL ACCUMULATIONS THROUGH MIDWEEK...WITH SOME
HIGH ELEVATION SPOTS NEAR THE CO/NM BORDER STILL EXPECTED TO SEE
UPWARDS OF ONE TO THREE FEET OF ADDITIONAL ACCUMULATION.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ502>504-506-507-516>518.

WINTER STORM WARNING UNTIL 4 PM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ510>515-527.

&&

40
Hazardous weather outlook, Feb 28, 6:28 AM MST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 AM MST SAT FEB 28 2015

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
628 AM MST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

RECORD-BREAKING SNOW IMPACTING PORTIONS OF CENTRAL AND NORTHERN
NEW MEXICO WILL EASE IN INTENSITY BY LATE MORNING...WITH WARMER
AIR MAKING A NOTICEABLE PUSH FROM SOUTHWEST TO NORTHEAST AS THE
DAY PROGRESSES. THIS WILL FORCE SNOW LEVELS HIGHER...WITH
SIGNIFICANT ADDITIONAL SNOW DURING THE AFTERNOON AND EVENING
FOCUSED OVER THE NORTHERN MOUNTAINS AND LOWER ELEVATIONS NEAR THE
NEW MEXICO COLORADO STATE LINE. THE VERY COLD AIR FIRMLY
ENTRENCHED ACROSS THE EASTERN PLAINS WILL ALSO GRADUALLY ERODE
FROM WEST TO EAST...WITH COLD AIR IMPACTS LINGERING ACROSS THE
NORTHEAST WHERE SNOW IMPACTS COULD REMAIN IN PLACE THROUGH MOST OF
THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW ACCUMULATION LEVELS WILL CONTINUE TO RISE SUNDAY WITH
ADDITIONAL SIGNIFICANT SNOW GENERALLY FAVORING THE NORTHERN
MOUNTAINS NEAR AND ABOVE 8500 FEET. ANOTHER SURGE OF COLDER AIR
WILL WORK SOUTH INTO NORTHEAST NEW MEXICO SUNDAY NIGHT...WITH THE
POTENTIAL FOR A WINTRY OF PRECIPITATION INCLUDING SNOW...FREEZING
RAIN AND/OR SLEET ACROSS MUCH OF THE EASTERN PLAINS.

GOING INTO MONDAY...THE MAIN UPPER LEVEL STORM SYSTEM WILL
FINALLY APPROACH NEW MEXICO FROM THE WEST...CROSSING OVER HEAD
LATER MONDAY INTO MONDAY NIGHT. BEHIND THIS SYSTEM...ANOTHER
STRONG BACKDOOR COLD FRONT WILL PLUNGE SOUTHWARD SENDING BITTER
COLD BACK INTO EASTERN NEW MEXICO EXTENDING WESTWARD INTO CENTRAL
AREAS BY WEDNESDAY.

A MUCH LESS ACTIVE...DRIER AND WARMER PATTERN WILL TAKE HOLD
BEGINNING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND OTHER HAZARDOUS WINTER
WEATHER CONDITIONS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG N M W X.

41

Event by event

16 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, Northwest Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Drought, East Slopes of the Sangre de Cristo Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Drought, Raton Ridge/Johnson Mesa

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Drought, Far Northeast Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Northeast Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Union County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Drought, Harding County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Drought, Eastern San Miguel County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Drought, Quay County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568504, 568505, 568506, 568507, 568508, 568509, 568510, 568511, 568512, 568513, 568514, 568515, 568516, 568517, 568518, 568519.